INTUNIV = INSOMNIA (How long?)

Discussion in 'General Parenting' started by Jules71, Sep 26, 2010.

  1. Jules71

    Jules71 Warrior Mom since 2007

    My son started taking Intuniv 1 mg 12 days ago. We haven't noticed any day time drowsiness. He falls asleep much easier at bedtime too.

    The problem is he wakes up a couple hours too early in the morning and he has been waking up in the middle of the night too. He has also been having bad dreams, but he doesn't remember them.

    We are supposed to increase to 2 mg this Wed. I am concerned it will make it worse. He is not getting enough sleep - and lack of sleep in the past has made his behavior worse.

    I am not sure yet if we are seeing any benefits of the medication, but I didn't really think we would at 1 mg.

    Has anyone had similar experiences with their kids while taking Intuniv? How long did the insomnia last? Did increasing the dose make it worse? How about bad dreams? Will those and the insomnia go away?

    Thanks!
    Jules
     
  2. smallworld

    smallworld Moderator

    As a disclaimer, I have no experience with Intuniv. But sometimes when you are starting out with long-acting medications like Intuniv, you find that they wear off too soon at low doses. So there's a chance that it's wearing off a couple hours too early in the morning at 1 mg and waking your son up. So if you go up in dose, that might not happen. This is all my guess, but I suggest you give the dose increase a try to see what happens. You can always stop the medication if it doesn't work out.
     
  3. Kjs

    Kjs Guest

    We had the total opposite affect. So sleepy with 2mg's we had to discontinue. Hope the increase in dosage works for you.
     
  4. Jules71

    Jules71 Warrior Mom since 2007

    That makes sense. I have read so much about other people's experience with this - and everyone seems to tolerate it differently. I've read some take it at night, some in the morning, some after school. Some people even do 1mg one day, then 2mg the next, then 1, then 2 and so on. I guess we just have to find what works for us.

    Oh that must have been disappointing. Was there sleepiness with the 1mg's also? Did you try taking it at different times of the day? How long did you try it for?
     
  5. This post scares me because I am contemplating intuniv, and my son has a slight tough time sleeping at night, but once he is out, he is out... I am really terrified to try. I don;t want to give it a shot and have him get aggressive, or zombie . I need a sign to help me decide. I want to do what is best. I feel really lost.
     
  6. Nene

    Nene Guest

    Stared Tenex September 3...switched to Intuniv two weeks ago just finished up with two week sample (week one = 1mg, week two=2mg) I stared noticing insomnia in my 8 yrold around the tail end of week two, 2mg.

    Insomnia first stared at 4am with a complaint of bad dream...or can't sleep. Said bad dream was due to something seen on tv during the day....like the villian in a disney movie. It broke my heart as it was so noticeable that she was trying to be brave.

    Looking back I gave dose during the week at 7:30am and insomnia showed at 4am...during weekend gave dose at 10am...insomnia showed at midnight or 2am lasting for about two hours.

    It must be the medications...SOMEONE on thread said to change dose to PM and see if it helped end insomnia. Sounds like a good thing to try. I'll let you all know if there is any noteworthy news.

    NeNe
    west coast girl
     
  7. Jules71

    Jules71 Warrior Mom since 2007

    Thanks! I would be curious to know if night time dosing helps with the insomnia. I wondered if it would cause too much sleepiness during the day. Also, did you notice any increased aggression - or do you even have a problem with that?

    Jules
     
  8. gcvmom

    gcvmom Here we go again!

    My difficult child 2 takes it at night and we haven't had any issues with insomnia from it. He takes 2mg. It's helped his ADHD issues a lot without triggering his bipolar symptoms -- something we struggled with on stimulants.
     
  9. thunder

    thunder Guest

    I'm new here, but your post caught my attention. My difficult child was diagnosed ADD-Inattentive type in March, 2010. Tried a couple of stimulant medications which worked, but brought out his aggressive side. He is already naturally aggressive so we switched to a non-stimulant medication, which is Intuniv. He started Intuniv in mid-July this year. He does not experience insomnia (has always been a good sleeper). He takes 2mg in the morning an hour before school starts. I've seen good results at home with behavior. Likes to get his homework done first thing (this is something new!), seems like a happier kid all around. School is telling me they are not seeing any results there. He doesn't try to accomplish his school work (I feel he thinks "why try? I'll just fail again."), is off task alot. At this point, I am not considering switching his medication. It would be the 4th type of medications in 7 months. I feel the Intuniv is making some difference without the negative side affects of a stimulant.
     
  10. Jules71

    Jules71 Warrior Mom since 2007

    That's great Thunder. Maybe try to see specifically what is going on at school and then see if they can put some supports in place to help him. Our pediatrician took difficult child off the Intuniv because we thought it was adding to his aggression, but being off of it isn't helping either.
     
Loading...